- Premium reviews
- Express reviews
- Reviews rated
- Ratings received
We must all get those times, unfortunately, when plain old paracetamol or ibuprofen just aren't strong enough to cope with the pain. Hopefully, this doesn't happen too often.
I always keep some extra strength painkillers in the home, although I don’t mind which brand BUT I rarely pay a lot for well-known brands of painkillers. I honestly feel that supermarket or chemists own painkillers are just as effective as the much more expensive branded ones.
I have some of these in my handbag at the moment but they are caplets rather than tablets. I also buy tablets as my husband and my son don’t mind taking tablets. I keep these in my medicine store. I prefer caplets or capsules (when possible) personally.
I usually choose to take extra strength pain relief for the treatment of a bad headache or migraine or, if I'm suffering with a particularly bad cold or ache.
Fortunately I don’t need to take extra strength very often but I do find that most headaches are remedied much better with extra strength medication and a combination of active ingredients rather than the normal ones.
Tesco Extra Power Pain Relief tablets are a mixture of three active ingredients. These are:
Paracetamol (200 mg)
Aspirin (300 mg)
Caffeine (45 mg)
*They also contain sorbitol
One or two of these tablets, or caplets, should be swallowed with plain water no more than every four hours if required and NO MORE than six should be taken in a twenty-four hour period.
* They are not recommended for anyone under sixteen years of age.
I always find that these tablets or caplets work very well. I am sure that they work every bit as well as branded pain relief medication.
I find this form of pain relief to be gentle enough on the stomach, although for some they may not be as easy on the stomach as plain paracetamol, being a combination.
The combination of ingredients works well, in my opinion. I also find that the tablets get to work quickly on the more acute type of pain.
And at £0.55 for sixteen caplets they have to be worth it!
I have purchased this product from the well-known company, Scholl, several times.
It basically is a soft cushioning aid which loops around one toe, usually next to the big toe, but can be used on other toes, depending on comfort.
Once on one’s toe the pad will fit onto the ball of foot. It isn't entirely secure if tights or socks aren't worn but I find that a foot bandage, sock, trainer sock or footsie, will keep it well positioned. I would suggest that if wanting to wear shoes without tights then a gel pad might be a better idea as the gel pads seem to stick better to the foot and are more likely to stay in position.
But I find that if much protection or padding is required then these are the best aid that I have found.
The pad consists of a dual layer of foam. One side is fabric one a smooth foam.
I first purchased a foam cushioning pad because of a verruca in the ball of my foot which felt extremely sore. Then, I badly cut the underside of my foot on the very morning that I was due to go on a coach trip to Chessington World of Adventure. At the time I had a very excited eight year and a six year old plus a five month old baby to take on this trip. I couldn't really pull out.
Once the bleeding had stopped I put on the foam pad, covered it and my foot with a bandage, squeezed my very padded foot into a pop sock and then put on a loosely laced trainer shoe. It still hurt but I could at least hobble along. Without the padding I couldn't put my foot down onto the ground.
The foam pad got me through a long day. Anything that had padded my foot more would have prevented my foot fitting into footwear.
Since then I have often bought these pads from Scholl, and another manufacturer, as I have serious feet problems and often need cushioning aids.
The pads are washable and last a long time.
Each pack contains two foam pads.
They are available from many chemists, supermarkets and on-line stores.
Boots £4.75 (or 475 points)
I have bought three or four of these Exelpet Easi-Scoops since I’ve had Joey the dog. The first two were bought a while back and got left out in the garden where a younger and possibly naughtier Joey, decided to have a good chew of them.
He soon got over the chewing stage on things he shouldn't chew, well that is apart from his paws which he does chew and annoyingly so at times.
The Exelpet Easi-Scoop is from Pedigree. The pack consists of the scoop and, I think I got twenty pooper scoop bags to go with the scoop itself.
The scoop is a black plastic contraption. A pooper scooper bag (Easi-Scoop in this case) has to be fitted onto the scoop before walking the dog. Once the dog does its business it’s easy to scoop up the business cleanly from the ground. The scoop opens and closes with a simple pincer like action around the dogs business and then it can be closed with the mess kept inside. Then the bag can be tied securely and easily removed from the scoop.
I think this is a more hygienic and altogether much nicer way of clearing up after one’s dog. However, my husband (the chief clearer upper!) thinks it isn't worth the fuss and doesn't use it. But I much prefer it to just using a bag. I admit to being a little bit on the finicky side with this sort of thing!
Refill packs of Easi-Scoop bags can be purchased for the Easi-Scoop. However, I have found that ordinary dog pooper bags can be used with the scooper which can prove more economic at times.
Pedigree Exelpet Easi-Scoop is a simple idea but in my opinion, it’s a good and hygienic device.
The Easi-Scoop can be bought from high street pet stores or on-line suppliers.
It will cost around the £2.50 to £3.00 price range.
Refill bags can be bought for this product and they cost about £1.50.
My West Highland white terrier was given this rope toy as a Christmas present. Joey does love to open a nicely wrapped present and because of this we cannot leave presents under the tree unsupervised but, once the present has been opened by Joey (and he is an expert at this!) he isn't very interested in most doggy toys. He prefers sweets!
He already has many of these tug type of ropes and he isn't at all interested. The only rope toy he really likes to play with and chew, just occasionally, are the nylon type, for some strange reason.
But in all honesty I have owned dogs in the past who would have loved to play tug of war with this rope but just not Joey.
I don’t think there is anything wrong with the rope. It is knotted at each end and it is easy for the dog to hold the middle length of rope in its mouth while the human can hold one knotted end.
Not only can the rope be used as a tug of war toy but it can be thrown. Ahem! Joey will not fetch. If this is thrown then it will not often be returned by my pooch.
If your dog likes this rope toy then it can be used to play hide and seek too. The nature of this toy makes sure that it will quickly carry the dog and perhaps owner’s scent making it easy to track.
It certainly does seem tough enough to be tugged at by both the human and the animal playmate.
If the dog will do as he’s supposed to then it is useful for chewing and can help to save furniture from sharp teeth.
The rope can be easily washed and dried when necessary.
It’s cheap enough to buy.
The knotted ropes look colourful enough too although this is obviously for the purpose of enticing the dog owners into buying and not the pampered pooch.
The Ruff n Tough Knotted Rope toy can be purchased from Pets at Home for the price of around a couple of pounds, depending on the size of rope.
The medium size is priced at £2.50.
I have often thought about purchasing a shop bough, made up first aid kit. I have often had a look at some of these kits in chemist shops. Indeed, I have almost bought a kit on several occasions but then on taking a closer look I have thought that I would rather make up my own one.
This isn't because I don’t believe that a first aid kit is an essential item for one’s home or for holidays and travelling in general,because I do BUT I do think that some items contained in many kits may not be supplied in the most likely needed amount. Some are in too small a quantity, while others seem to be in too large a quantity; some items will be needed more often and I would have to keep adding these to the kit. Of course, what is needed depends on the size of the family and their ages. Families with several children are likely to need lots of knee sized plasters.
I also think with made-up kits that often you are paying for the container.
I have always kept a tin of essentials and when my children were young this was kept well out of reach. But I also taught my children from a young age that they were not to touch or take certain items and I explained why. I also had a lockable bathroom cabinet with further supplies. It didn’t really need to be lockable as t was placed high on the wall but extra safeguards aren't a bad idea, ever.
I think for families with children first aid kits should contain:
A bandage and safety pins
Antiseptic to cleanse such as TCP or similar
Antiseptic cream to apply to the wound (such as Germolene)
Antihistamine cream for bites and stings
Pain and fever medication. I used to keep ibuprofen Meltlets for children and paracetamol and ibuprofen tablets/caplets for adults and older children
Some items that I sometimes keep in my first aid kit are:
Cream E-45 itch relief cream
I don’t think that you can really go wrong with Asda Ibuprofen Caplets, well that is unless you can’t take ibuprofen. It isn't the best medication for asthmatics, I do know.
But if you can take ibuprofen then the Asda caplets, in my opinion, work just as well as the branded ibuprofen and they come at just a small fraction of the cost.
I find that ibuprofen works well for me whenever I have been suffering with dental or nerve pain and for this type of pain I prefer to use it over paracetamol.
I think ibuprofen works well on most types of pain really but does seem, or for me at least, to work the best with the nerve type of pain.
I don’t like swallowing the round and uncoated tablets so these, being caplets, are a good and fairly easy shape for me to swallow.
They are an effective medication which can be found on the health and medicine shelves, or pharmacy, at Asda supermarkets.
Ibuprofen can be taken to ease the symptoms of cold, influenza, fever, period pains, muscle and neuralgia pain, back pain, headache, migraine and toothache. Ibuprofen can also be alternated with paracetamol so with severe pain if paracetamol has been taken then three hours later ibuprofen can be used.
Asda Ibuprofen Caplets can be purchased (from Asda) in a carton of sixteen caplets and for the very reasonable price of only twenty-five PENCE for sixteen caplets which are each of 200 mg strength.
This does make one wonder why branded ibuprofen tablets and caplets are so expensive doesn't it?
Still, don’t argue about it but just buy them as these caplets are a useful pain and fever relief product to have in one’s first aid cabinet.
It seems as if so many of my family and friends have been suffering with colds or even flu lately. I'm trying to keep germ free myself!
I bought Tesco Max Strength Cold and Flu Sachets with my youngest daughter in mind. She found tablets just about impossible to swallow and she didn’t like the taste of the honey and lemon cold and flu sachets. Well, regarding my daughter they were a waste of money as she didn’t like the taste of these either!
Rather than waste them I used them myself when I caught a bad cold.
I would say that they do work and make the symptoms of a cold or influenza easier to bear.
I find they are particularly useful before retiring at night as they ease feverishness, headaches, sore throats and that awful bunged up feeling.
But I do personally prefer the taste of the honey and lemon sachets. I also feel that the honey and lemon flavour help to soothe a sore throat.
With a heavy cold or flu this medication seems to work well for a couple of hours and then begins to wear off.
There are ten sachets within the box.
Tesco Take one sachet at a time and no more frequently than every four to six hours and no more than four doses should be taken in any twenty-four hour period.
Max Strength Blackcurrant Cold and Flu are for the use of adults and children over the age of twelve years.
The sachets need to be dissolved in hot but not boiling water.
The main ingredients in each sachet are paracetamol and phenylephrine hydrochloride.
This medication costs less than £2 for a box containing ten sachets.
Elastoplast Dressing Strip
I seem to always be buying plasters in some shape or form. I usually buy then for myself but plasters are a necessary item for anyone’s first aid cabinet or box.
Elastoplast Fabric Dressing Strips are my most chosen purchase in the world of plasters and wow! What a choice there is to be had nowadays! I think we children of past decades must have been well deprived when we grazed our knees!
I like the Elastoplast strips because I can cut them to the size that I require. Sometimes I need to wear plasters on my heels and under my ankles and for these areas one strip can be cut in half.
For fingers and toes one strip can be cut a few times to make the necessary plaster size. With a box of Elastoplast strips a little really does go a long way.
The plaster is fabric and flexible. It isn't a waterproof plaster but I find that the plaster usually stays on for a couple of showers or baths. But this depends where the plaster has been placed. Around toes it stays on longer than on a knee.
These plasters adhere to the skin well so manage to protect sores or injuries well and help to keep them clean. They also are slightly padded in the middle.
Of course the fabric is plain which suits me although today’s youngsters may prefer something brighter and bolder. But I'm an oldie and I'm happy with the brand and type of plaster that I have known for years.
I have to say though that I would prefer to use the Elastoplast plaster that was one long strip in a box as this was the best value wise as there was no waste at all. However, I don’t seem to be able to buy this very easily any more and so, the next best thing, for me, is Elastoplast Dressing Strips.
*There are ten strips in a box
*Each strip measures 6 cm x 10 cm
*The centre of the strip is padded
Elastoplast Dressing Strip is readily available from chemists and supermarkets. I usually bulk buy when I see a good offer.
Boots £2.19 (or 219 Advantage points)
~~Fortuna Ball of Foot Cushions~~
Fortuna Ball of Foot Cushions have helped me out on many occasions. I have been purchasing these cushions for years.
I have always had foot problems. Sometimes a gel cushion will do the trick but at times the ball of foot on my right foot becomes extremely painful and needs cushioning.
When the pain is severe I use a Fortuna cushion; it always helps to some extent.
~~What Are They?~~
These cushions come in a pack of two. They are double pieces of foam (one placed upon the other) with an integrated foam loop. The loop is intended to fit over a toe to keep the pad in place on one’s foot but it can be placed on one of the toes. Which toe it goes on is dependent upon whereabouts on the ball of foot the cushioning is mostly needed and where it fits most comfortably and best keeps the cushion in place on the underside of one’s foot.
Once the loop is fitted onto the toe then the pad stays in place quite well. The cushion/pad will stay in place even more securely if a sock or footsie/ankle high is worn.
The cushion isn't as slim as a gel cushion but I feel it provides more padding hence relieves pressure on the foot and gives more relief than a less padded cushion, when the pain is severe.
One cushion is needed for one foot.
Fortuna Ball of Foot Cushions can be washed. They are so easy to wash through with a little soap and warm water, then rinsed and squeezed out and then they can be dried naturally. I don’t know if it’s recommended but I’ve dried mine on a radiator before.
The cushions are extremely long lasting.
Because the cushions are slim, lightweight and washable they are ideal to take on holiday. I always take one or two with me, tucked into my first aid pouch.
I think this simple idea is great. They work well and are very long lasting. Also as mentioned, they are easy to wash and dry.
There are times when I wouldn’t have been able to wear shoes without the help of these cushions therefore they come highly recommended by me.
~~Price and Availability~~
Scholl manufacture a similar cushion which does the same job but I find it is usually more expensive.
Here are some current stockists and prices:
Plasters are a must have in my home and when travelling. Although my children are now all grown I still get through many plasters.
I mainly have to use plasters on my feet where I have many problems and I suffer from blisters and sore toes. And, of course, there are still those little unfortunate accidents around the home where a plaster is needed. Admittedly this is more often my husband than myself when he is undertaking a DIY job around the home or garden.
But, in all honesty, Tesco Assorted Washproof Plasters are not my favourite type of plasters nor indeed, brand. I am quite choosy normally with plasters and prefer to pay a little extra for the brand, Elastoplast.
Also, I generally prefer to cut the strip plasters to size. But unfortunately there are the occasional times when a plaster is needed quickly and cutting it down to size can be a nuisance and awkward if the injury is to ones hand.
And for hand injuries water proof plasters are desirable, although, as a rule, I prefer standard fabric . However, it is handy to have some waterproof and assorted sizes of plasters ready and waiting for emergency use in ones first aid cabinet.
Tesco Washproof Assorted Plasters are cheap and so are a reasonable buy, especially for family use. There are some children who love a plaster and it can prove expensive to keep them supplied so in this case Tesco assorted plasters are ideal.
Thy are fairly flexible so feel quite comfortable when worn, especially on the hand.
The box is a fairly good design as the plasters can be accessed from the tab in the side.
Overall I would say that these plasters are okay but not great.
I find with assorted plasters that there aren't enough large plasters and the large and medium tend to get used quickly and this leaves several small and oddly shaped plasters left in the box never to be used.
They are waterproof but not fantastically so.
Tesco Washproof Assorted Plasters are currently priced at less than one pound in Tesco stores. I would say this is a good price for forty plasters, even if you don’t use them all.
I don’t actually believe that any throat sweets work miracles when one suffers with a cough, cold or a sore throat, but I do believe that some can give a measure of relief. This relief is, in my experience, short term but, never the less, a welcome respite.
I don’t think that Tunes Cherry Sugar Free throat sweets are among the strongest available but they are one of the nicer choices in terms of taste. Also, some of the stronger tablets cannot be used as frequently as Tunes can be.
Cherry Tunes have always been one of my favoured throat sweets. As I have already mentioned, I don’t think they work wonders but as long as one doesn't expect too much, then they can be worthwhile.
I tend to use these lozenges/sweets more for when the sore throat from a cold is past its worse (I will choose stronger lozenges for the worst days which is usually the first two to three days) and more for when suffering with the tickly and bunged up stage, which often follows and can linger.
They definitely help to soothe that horrible and irritating tickle so they are great to take out and about with you. I usually take Tunes with me when I go to the theatre, even if I haven’t had a cold because I do suffer with congested sinuses and a dry irritated throat. Tunes work well in this situation.
I find that they also help to ease the congestion caused by a cold or flu; this must be down to the menthol ingredient.
I have been buying these sweets for years and the packaging has changed over this time. I like the current packaging as the lozenges are easy to get to and they keep fresher in this pack.
Tunes Cherry Sugar Free sweets contain menthol, fruit juice and sweeteners, not sugar.
A 37g pack will cost around fifty pence.
Tunes Cherry Sugar Free can be purchased from chemists, supermarkets and some smaller confectioners and newsagents.
Solpadol Effervescent is a combination medication of paracetamol and codeine Phosphate.
Solpadol Effervescent is a branded form of co-codamol but in a soluble and effervescent form. Paracetamol is a fairly safe painkiller (if taken as recommended) which combines well with several other medications and, in this case, codeine.
Codeine is an opioid and should not be taken for long periods of time. It should not be taken for more than three days.
Solpadol Effervescent tablets are intended for severe pain and moderate acute pain (rather than chronic pain) as they shouldn't be taken for a prolonged period of time.
In my opinion Solpadol should be used when analgesic medications don’t work. By analgesic, I mean paracetamol or ibuprofen.
I find that Solpadol Effervescent is a very effective pain relief medication. As it is soluble it gets into the body quickly. It works quicker in this form than in the conventional (to be swallowed whole) tablet form.
I have used this medication a few times for different conditions. Once, after suffering with an extremely painful dislocated knee cap, I tried Solpadol Effervescent to ease the pain. Initially I had used Co-dydramol for pain relief but after a couple of days I changed to Solpadol, which I found to be fairly effective.
I have also used Solpadol Effervescent for migraine and found with this condition it works well and very quickly.
My eldest son suffers from extremely bad and debilitating headaches for which he has taken Solpadol effervescent. He does find it helps more than most painkillers but has been advised by his GP to not take it any more as it can cause ‘rebound’ headaches.
•It is very important to read the leaflet with this medication and to take note of the contra-indications. There are quite a few possible side effects with this medication and they are addictive if taken for a prolonged period of time.
•Solpadol is for adults and children over the age of twelve years.
Solpadol Effervescent tablets should be dissolved in water. The usual dose for adults is two tablets and not more frequently than every four hours.
I personally, am not keen on the taste.
Deep heat rub is something I first remember my father using, years ago, when he suffered from sciatica. And how could anyone ever not remember the strong smell of this cream?
I have used Deep heat myself several times and have also bought it for my husband and my children over the years.
My husband has often suffered with back problems probably due to his steel fixing days and although his career is now in a different field the back problems still return at times.
As for my children (who are now grown up) this cream has been used on their many sports injuries. I would say my sons have used this more than my daughters as they tended to play more football and rugby than the girls did. But I’m all for equality and my daughters did play some team sports.
==What is Deep Heat Rub?==
Deep heat rub is a rub used to relive pain from general and sports injuries. As it is used directly on the skin it does act quickly.
The rub contains mentholatum which is warm on the skin. Once Deep Heat is absorbed into one’s skin it begins to work, reaching and easing, or even ‘killing’ the pain as it penetrates. It helps to get the circulation going around the injured or troublesome area which helps to relax and ease.
It is non-greasy.
==How effective is it?==
I think pain is caused by many things and sometimes a doctor is needed to assess the pain. I would say that in the case of muscular pain Deep Heat can help with pain but I don’t think it does anything spectacular, or it hasn't with me, or mine.
I used to find with my sons that if I gave them Deep Heat they at least felt I was sympathetic and sometimes wonder if this rub had a placebo affect. But to be fair, mentholatum is soothing and does help somewhat.
Personally I find the best relief from muscular pain is a hot water bottle applied to the site.
==What is it used for?==
According to the manufacturers, Deep Heat Rub can be used to treat pain resulting from the following conditions:
I think that Deep Heat Rub is a useful medication to keep in one’s first aid cabinet for injuries. In my opinion it provides relief from pain although I haven’t found it to ease the pain entirely.
The negatives about this rub are that it has a very strong smell and also I have found that it can cause skin irritation on the site where it has been applied.
Hands need to be washed very soon after applying to get rid of the smell and protect against skin irritation.
Deep Heat Rub is widely available and comes in different sizes.
Boots sell the 100ml tube for £5.39
I have to say that my most often used form of pain relief medication is paracetamol. But even so there are some types of pain that I think are best treated with ibuprofen.
However, my husband prefers not to take Nurofen as he says it brings on his asthma condition.
I find that if I am suffering from a severe toothache or indeed any kind of nerve pain then I seem to usually get better results with ibuprofen or Nurofen. Nurofen is a trademark of ibuprofen.
I can say in all honestly that I find that the cheaper ibuprofen caplets work just as well as the more expensive and branded Nurofen caplets. I will use both, depending on availability at the time and also on any special offers to be found.
I find tablets can be very difficult to swallow so I will always choose to buy caplets or capsules over tablets. In the case of Nurofen tablets, these are extremely easy to swallow and are, for me, much better to take than paracetamol caplets in terms of ease of taking. They are smoother because of their oval shape and especially their coating.
Nurofen caplets are intended to be used to help to ease fever and pain such as:
Headache and migraine
Cold and influenza
Nurofen caplets are available from pharmacies and supermarkets without needing a doctor’s prescription.
They are suitable for vegetarians and are both gluten and lactose free.
My pack of Nurofen contains sixteen caplets, each of 200mg strength of ibuprofen. Nurofen caplets can also be purchased in different sized packs.
Boots £1.99 for 16 caplets
Lloyds Pharmacy £2.15 for 16 caplets
Paracetamol is a very useful form of analgesic pain relief medication that I think works well for most people suffering with mild to moderate pain. It is gentle on the stomach and probably one of the safer medications to take, although those with liver problems, alcohol dependency or kidney problems should use with greater caution.
Paracetamol is my usual choice of pain relief. I will take paracetamol if I have a headache, sore throat, mild toothache, general aches and pains or a cold; especially a cold with a raised temperature.
This medication is also effective for muscular and neuralgia pains and influenza.
Paracetamol can help with period pain but for severe cramps I think a stronger medication is sometimes more effective.
However, I do find tablets difficult to swallow so, whenever possible, I will take caplets or capsules rather than tablets.
The Asda supermarket chain sell their own brand of paracetamol caplets. I find these to be effective and very reasonably priced. I think they are just as good as the much more expensive and well-known brands of caplets.
When needed I will take two caplets but not more frequently than every four hours. I take the caplets by swallowing them with water. I find them much easier to swallow in caplet form than tablets, although capsules are even easier, for me.
These caplets are suitable for adults and for children over twelve years old. For younger children I would suggest another form of paracetamol with a lower dose.
The Asda Paracetamol caplets that I buy are sold in small cartons which contain sixteen caplets. Theses caplets are 500mg in strength (each) and they come in trays of blister packs.
These Asda paracetamol caplets currently sell at £0.19 per pack of sixteen. I think this is a great price for a reliable and effective form of pain relief.
I usually keep a small blister panel of these caplets in my handbag when I go out, just in case.